Harvard Men's Health Watch

On call: Stopping statins

Q. I've been taking Zocor since my heart attack in 2006. My cholesterol count has come way down, and I haven't had any heart problems. In the past few months, however, I've had some muscle aches. My blood tests don't show any muscle damage, but my doctor says Zocor may still be causing the problem. He wants me to stop Zocor for a while, but I'm worried about my heart. Is it safe for me to stop?

A. Like the six other statin drugs, simvastatin (Zocor) can cause muscle aches. A small proportion of statin users, roughly 5%, have reported this side effect. In many cases, a blood test for the muscle enzyme creatinine phosphokinase (CPK) can help diagnose the problem — but in others, CPK levels are normal, and the only way to see if the statin is responsible is to stop the drug temporarily.

But is it safe for you to stop your medication? The best evidence comes from the Treating to New Targets (TNT) study. The subjects were 15,432 patients with well-documented, but stable, coronary artery disease. About 9,000 of the patients were taking a statin before they volunteered for the trial. To be eligible for the study, all these people stopped taking their statins. During a six-week drug-free period, the statin stoppers had the same low risk of heart attack and stroke as the patients who had never taken a statin to begin with.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »